Alert archive / Wisconsin / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Milwaukee, WI

February 21, 2021Green County, Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this winter weather advisory at Feb 21, 2021, 3:32 AM CST for Green County, Iowa County, Lafayette County, Wisconsin. It took effect at Feb 21, 2021, 12:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2021, 3:32 AM CST (09:32 UTC)
In effect from
Feb 21, 2021, 12:00 PM CST
Expired
Feb 21, 2021, 9:00 PM CST
In force
9 hr
Issued by
NWS Milwaukee, WI

Counties Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 116 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS43 KMKX 210932
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
332 AM CST Sun Feb 21 2021

WIZ062-067-068-211830-
/O.NEW.KMKX.WW.Y.0009.210221T1800Z-210222T0300Z/
Iowa-Lafayette-Green-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, and Brodhead
332 AM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CST
THIS EVENING...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Iowa, Lafayette and Green Counties.

* WHEN...From noon today to 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Slow down and use
  caution while traveling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
3 follow-up statements
517 
WWUS43 KMKX 211610
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
1010 AM CST Sun Feb 21 2021

WIZ062-067-068-220000-
/O.CON.KMKX.WW.Y.0009.210221T1800Z-210222T0300Z/
Iowa-Lafayette-Green-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, and Brodhead
1010 AM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Lafayette, Iowa and Green Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
887 
WWUS43 KMKX 212029
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
229 PM CST Sun Feb 21 2021

WIZ062-067-068-220300-
/O.CON.KMKX.WW.Y.0009.000000T0000Z-210222T0300Z/
Iowa-Lafayette-Green-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, and Brodhead
229 PM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Lafayette, Iowa and Green Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
529 
WWUS43 KMKX 220256
WSWMKX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
856 PM CST Sun Feb 21 2021

WIZ062-067-068-220400-
/O.EXP.KMKX.WW.Y.0009.000000T0000Z-210222T0300Z/
Iowa-Lafayette-Green-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, and Brodhead
856 PM CST Sun Feb 21 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

The snow will become lighter and end over Iowa, Lafayette, and 
Green Counties between 9 PM and 1030 PM. Snow covered roads will
continue for the night.  


$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this winter weather advisory went out at Feb 20, 9:47 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Feb 20, 9:47 PM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
947 PM CST Sat Feb 20 2021

.UPDATE...
(Issued 947 PM CST Sat Feb 20 2021)

A narrow band of 4-6 kft clouds over south central WI is moving
into se WI via 850 mb warm advection. Although it has been
dissipating on the leading edge at times, eventually expect these
clouds to move into all of ern WI, but also shift out of the area
during the early morning hours. Middle to high clouds will then
thicken during the early morning hours and toward sunrise as a
couple shortwave troughs over the central Rockies and Desert SW
move into the central Great Plains.

The shortwave troughs will merge over the Mid MO River Valley Sun
AM as the 120-140 jet lifts newd from the Desert SW and high
plains to the srn Great Lakes. PVA and the left front quad of the
jet will maximize upper level divergence over the area from the
afternoon into the evening. Also a nice surge of mid level warm
advection ahead of the main upper wave including a sly 50 kt LLJ
that will develop nwd into far ern WI for the late afternoon and
early evening. The strongest mid level deformation and frontogenesis
is being depicted mainly over west central WI, then weakening as
it moves into the CWA. It's possible there could be a minimum in
snowfall over the nrn and wrn CWA with the maximum over se WI via
strongest warm advection. Either way the 2-3 inch forecast looks
good with some adjustments in timing and amounts possible for the
Sun AM forecast package.

Gehring

&&

.SHORT TERM...
(Issued 301 PM CST Sat Feb 20 2021)

Tonight through Sunday night:

The area of clouds to southwest, associated with onset of warm air
advection, should move northeast through the area tonight, and
lower with time. Light south to southeast winds are expected. Lows
will occur during the evening, before becoming steady or slowly
rise later tonight with the warm air advection.

Dry air ahead of the approaching low pressure system looks to
delay the onset of the snow a few hours Sunday afternoon,
especially in eastern parts of the area. Forecast soundings are
having some difficulty with fully saturating until middle to late
afternoon west to east across the area. Some models are trying to
give light QPF with an initial push of warm air advection in the
morning, though this may not reach the ground.

There is still a good period of upward vertical motion and air
column saturation late Sunday afternoon through Sunday evening,
with focused warm air advection early on, and some lower to
middle level frontogenesis response and differential CVA later on.
The dendrite growth zone is not deep but does get tapped for a 4
to 6 hour period Sunday evening.

Still looks like a solid 1.5 to 3 inches over most of the area
with this system, which continues to be supported by the
25th/75th percentiles from PWPF/WPC and generally supported by the
00Z EPS/12Z GEFS ensembles. The 06Z GEFS plumes/00Z WPC
Superensembles are in pretty good agreement with forecast QPF
values with this system as well. This will be a wet, slushy-type
snow, with snow to liquid ratios toward 10:1 to 11:1.

Given the timing Sunday afternoon/evening and amounts forecast,
impacts are not anticipated to be high. Thus, will not issue a
headline at this time.

The snow should end quickly from west to east by or a little after
midnight Sunday night, with drier air moving into the area.

Wood

&&

.LONG TERM...
(Issued 301 PM CST Sat Feb 20 2021)

Monday through Saturday:

We'll get a brief break from snow on Monday, but all guidance is
pointing to a quick moving wave to move across northern Wisconsin
Monday night into Tuesday. While there is some question on
moisture availability, enough forcing will be present to likely
allow for some very light snow/flurries across central and
northern WI. Made some tweaks to PoPs to reflect this. All in all
though, temps on Monday may be some of the warmest we've seen
since late January to early February, with highs forecast to be
in the mid 30s. That's right, we may finally warm back above
freezing! This warming trend continues into Tuesday, with most
guidance pointing to highs in the upper 30s to maybe a few 40s.

Model forecasts have been hit and miss on how to handle a broad
trough digging into the west-central US during the Tue/Wed
timeframe. Previous runs had tried to split the system with a
more robust trough digging into the SW US and becoming cut-off.
More recent trends in both operational and ensemble members have
backed off on that idea, and keep the broad trough a bit more
intact. This translates into better forcing holding over the
central and Great Lakes region for Tue/Wed. Not quite biting into
the GFS solution in bring a larger swath of QPF through Wednesday.
Stuck closer to the ECMWF, which is more in line with broad
ensemble support. So at this time, we've got some light snow
moving across Tuesday night through Wednesday.

Once the system passes through on Wednesday, expect temps to drop
back down with WI on the southern end of a brief shot of Arctic
air. Won't see anything nearly as bad temperature-wise as this
past system. But single digit lows, with some potential to drop
below zero for cooler spots, and highs in the 20s.

Looking ahead to next weekend though, we'll see southerly winds
return and another potential system move across the area, bringing
more snow. Worth watching, as there should be a slightly longer
period of southerly winds off the Gulf of Mexico, potentially
allowing for better moisture to get pulled northward.

Stumpf

&&

.AVIATION...
(Issued 947 PM CST Sat Feb 20 2021)

Sct-bkn040-060 clouds for tnt with bkn-ovc150-200 moving into srn
WI toward sunrise. Light snow will then overspread srn WI from
west to east during the afternoon. Cigs will fall to MVFR and then
possibly below 1 kft for Sun evening. Vsbys down to 1 mile are
expected with the snow.

Gehring

&&

.MARINE...
(Issued 301 PM CST Sat Feb 20 2021)

Low pressure will move from south central Kansas into far eastern
Iowa Sunday, then into northern lower Michigan Sunday night. This
will result in a period of gusty south to southeast winds and
increasing waves Sunday into Sunday evening, veering west later
Sunday night into early Monday. Gusts to 30 knots are expected at
times Sunday afternoon and evening.

A Small Craft Advisory is in effect south of North Point
Lighthouse for Sunday afternoon and evening, and north of there
Sunday afternoon until early Monday morning. There is some ice
cover over the nearshore waters per satellite and webcams, but
think it is thin enough for wave action to occur. Waves should
build into the 4 to 7 foot range at their peak Sunday evening,
especially in northern parts of the area.

Gusty southwest to west winds later Monday into Monday night will
bring increasing waves again across the lake. Gusts should be
around 30 knots, though cannot totally rule out a few gales
occurring. Will watch this period in later forecasts.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ645-LMZ646...noon Sunday to midnight
     Monday.

     Small Craft Advisory...LMZ643-LMZ644...noon Sunday to 6 AM
     Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 20, 3:04 PM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
304 PM CST Sat Feb 20 2021

WIZ046-047-051-052-056>060-062>072-212115-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
304 PM CST Sat Feb 20 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for Particle Pollution across the entire region
due to stagnant air. The Air Quality Index is expected to reach
the Unhealthy level for sensitive groups.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A round of wet, slushy accumulating snow is expected Sunday
afternoon and evening, with two to three inches anticipated
across the area.

The Air Quality Advisory for Particle Pollution will remain in
effect across the entire area until 3 PM CST Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports will
be appreciated Sunday afternoon and night.

LMZ643>646-212115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
304 PM CST Sat Feb 20 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A Small Craft Advisory is in effect south of North Point
Lighthouse for Sunday afternoon and evening, and north of there
for Sunday afternoon into early Monday morning. Gusty south to
southeast winds and building waves are expected Sunday afternoon
and evening. The building waves will linger north of North Point
Lighthouse later Sunday night.

Gusty southwest to west winds will approach Small Craft Advisory
levels Monday afternoon into Monday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
304 PM CST Sat Feb 20 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty south to southeast winds to 30 knots are expected Sunday
afternoon and evening, resulting in building waves.

Gusty southwest to west winds to 30 knots are forecast Monday
afternoon into Monday night, with building waves over eastern
portions of the lake. A few gale force gusts may occur during this
time.

Wood
www.weather.gov/mkx

Nearby

Winter Weather Advisories in Wisconsin, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.